Alert archive / Colorado / High Wind Watches in 2025

High Wind Watch 7, NWS Denver/Boulder, CO

December 16, 2025Logan County, Morgan County, Weld County, Colorado

NWS Denver/Boulder, CO issued this high wind watch at Dec 16, 2025, 1:51 AM MST for Logan County, Morgan County, Weld County, Colorado. It took effect at Dec 17, 2025, 5:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 16, 2025, 1:51 AM MST (08:51 UTC)
In effect from
Dec 17, 2025, 5:00 PM MST
Expired
Dec 17, 2025, 1:35 AM MST
In force
Issued by
NWS Denver/Boulder, CO

Counties Logan County, CO, Morgan County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 104 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 8.9 hours before the alert went out and 432 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2025-12-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2025-12-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2731 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind watch went out at Dec 15, 10:29 PM MST, 3 hours 22 minutes earlier. Its key messages:

  • Warm and dry through Tuesday, with breezy conditions tonight into Tuesday for the foothills and mountains.
  • Remaining warm Wednesday with strong winds expected west of I-25. A High Wind Watch has been issued for Wednesday late morning through Wednesday evening.
  • Near-critical to critical fire weather across portions of the foothills and plains on Wednesday. A Fire Weather Watch will be in effect from late Wednesday morning through early Wednesday evening.
  • Friday may see critical fire weather conditions across portions of the plains and urban corridor.
  • Light mountain snow potential Wednesday into Thursday and Friday into the weekend.
Area forecast discussion, Dec 15, 10:29 PM MST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1029 PM MST Mon Dec 15 2025

.KEY MESSAGES...

- Warm and dry through Tuesday, with breezy conditions tonight
  into Tuesday for the foothills and mountains.

- Remaining warm Wednesday with strong winds expected west of I-25.
  A High Wind Watch has been issued for Wednesday late morning
  through Wednesday evening.

- Near-critical to critical fire weather across portions of the
  foothills and plains on Wednesday. A Fire Weather Watch will
  be in effect from late Wednesday morning through early
  Wednesday evening.

- Friday may see critical fire weather conditions across portions
  of the plains and urban corridor.

- Light mountain snow potential Wednesday into Thursday and Friday
  into the weekend.

&&

.SHORT TERM /Through Monday/...
Issued at 302 PM MST Mon Dec 15 2025

Current satellite imagery shows mostly clear skies across the
forecast area. Temperatures are about 15 to 20+ degrees above normal
on the plains, ranging between low and high 60s, with a few stations
in the southern Denver metro reaching low 70s. We have officially
tied our record high temperature for DIA (68 set in 1921), and won't
be surprised if we are able to warm up another degree or two to
break the record. Other than that, quiet conditions prevail for the
mountains and plains this evening and tonight.

It will be warm and mostly dry on Tuesday as upper level flow
flattens due to a shortwave trekking south of Colorado. With
increased flow aloft, expect breezy conditions along the high
terrain and areas off the Cheyenne Ridge. Cross-sections do indicate
moisture embedded in the flow, so can't rule out a snow shower in
the northern mountains and an isolated light rain shower or two in
the northern plains and foothills, particularly in the morning.
For the rest of the day, downsloping winds will create elevated
fire weather conditions (see Fire Weather Discussion below) and
allow temperatures to rise into the mid-to-high 60s again. While
unlikely, we do have the potential to break the max temperature
(70 degrees set in 1980).

&&

.LONG TERM /Tuesday night through Monday/...
Issued at 302 PM MST Mon Dec 15 2025

Strong winds will return to the mountains and potentially the
I-25 corridor on Wednesday. The mid and upper level flow will
increase along the Front Range Wednesday morning and into the
afternoon. Winds are forecast to peak Wednesday afternoon and
evening with cross barrier flow around 60 to 70kts at mountain
top. Wind gusts in the higher elevations could approach 90 mph at
times Wednesday afternoon. The soundings from the global models
are missing a critical layer and the inversion above ridge top is
not at the ideal level for a downsloping event, both of which will
hinder the winds ability to push eastward into the lower
foothills and surrounding plains. However, some of the higher res
models, like the RRFS, are starting to show both a critical layer
and inversion, which helps increase our confidence that stronger
winds could move further east into the I-25 corridor Wednesday
afternoon. Also, a few ensemble members of both the GEFS and
European are showing gusts in the 60 to 75mph range in the
foothills and at the base of the foothills. We'll get a better
idea on the potential for the winds to push further east as the
high res models continue to come in and we'll continue to keep an
eye on the potential for a critical layer and inversion.

Another thing to watch for Wednesday is the cold front moving in
from the northwest Wednesday evening and overnight. Just ahead of
the front, we could see mountain wave enhancement, which would help
give the winds the extra push they need to reach Boulder and west
metro Denver. As the front moves in, the winds will turn from a
chinook event into more of a bora event, with decent northwest winds
behind the front. Right now, winds behind the front look to stay
around 20 to 30mph with gusts around 40mph. However, the GFS does
keep winds a bit higher behind the front, with some sustained speeds
closer to 40mph. Temperatures will be cooler and much closer to
normal for Thursday afternoon thanks to the front.  RH is expected
to drop to 15-20% across the I-25 corridor.  With the potential for
high winds several hours Wednesday afternoon, there are significant
fire weather concerns covered in in the fire weather discussion
below.

Winds will pick back up Thursday night into Friday. Wind gusts at
higher elevations could be in the 70 to 90mph range again Friday
morning. Once again, we have lower certainty in how far east the
stronger winds will push. Right now, we're keeping the stronger wind
gusts (50+mph) generally above 7000ft. With the downsloping winds
again on Friday, temperatures will warm back up to potentially
record breaking highs. Weaker downsloping winds and the approach of
a low pressure system and cold front will keep temperatures a few
degrees cooler for the weekend, but highs will remain well above
normal.

Now onto precip chances. The mountains will have a few chances at
snow this week. The first round will be associated with the strong
west upslope flow, decent moisture, and frontal passage Wednesday
into Thursday. The higher elevations of the Front Range and Park
Range could see a around 2 to 6 inches of snow, with some higher
amounts on the peaks. The foothills and plains also have a chance of
precip with the frontal passage, but chances will be low (<30%) and
it should be primarily lighter rain amounts. The next chance for
precipitation in the mountains will be Friday through Sunday. The
Front and Park Ranges could see an additional few inches with this
activity.

&&

.AVIATION /06Z TAFS through 06Z Wednesday/...
Issued at 1027 PM MST Mon Dec 15 2025

VFR conditions will prevail for all terminals through the TAF
period. Expecting winds to make a gradual transisition to the N
at KDEN/KAPA through the morning, with westerly winds expected to
remain at KBJC, where there's a 60% chance of gusts 25-35 kts
12Z-19Z. Winds will return to drainage patterns early/mid evening.

&&

.FIRE WEATHER...
Issued at 302 PM MST Mon Dec 15 2025

Strong downsloping winds and marginal relative humidity values
will lead to near critical to critical fire weather Wednesday
afternoon. Minimum RH values will be around 15 to 30% in the
foothills and the plains. Wind gusts Wednesday afternoon could
approach 60mph at times in the I-25 corridor. Winds will be
lighter and RH higher on Thursday, limiting fire weather
potential. Winds will increase into the 15 to 30mph range for
Friday. Minimum RH values Friday will drop to 13 to 25%, leading
to elevated to near- critical fire weather. Smoke dispersal
conditions will be Fair to Very Good for the West Slope mountain
valleys Wednesday through Saturday.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Wednesday morning through Wednesday evening
for COZ033>036-038-039.

Fire Weather Watch from Wednesday morning through Wednesday
afternoon for COZ238>240-242-243-245.

&&

SHORT TERM.....12
LONG TERM...AP
AVIATION...BRQ
FIRE WEATHER...AP
Hazardous weather outlook, Dec 15, 11:45 AM MST, 14 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1145 AM MST Mon Dec 15 2025

COZ030>051-161845-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1145 AM MST Mon Dec 15 2025

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Winds will increase Tuesday into Wednesday, with strong winds on
Wednesday afternoon in the higher elevations and potentially the
foothills. Light snow is expected to return to the northern
mountains by Wednesday, with additional chances this weekend.
Elevated fire weather conditions will be present Wednesday and
Friday across lower elevations, as strong winds and well above
normal temperatures combine.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 1:51 AM MSTHigh Wind WarningBOUBoulder, Broomfield, Clear Creek, Douglas, Elbert, Gilpin and 13 more58 hr
Dec 16, 3:06 AM MSTRed Flag WarningBOUAdams, Arapahoe, Boulder, Broomfield, Denver, Douglas and 5 more39 hr
Dec 16, 2:06 PM MSTWinter Weather AdvisoryBOUBoulder, Grand, Jackson, Larimer33 hr

Nearby

High Wind Watches in Colorado, 2025Every high wind watch in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.